MAUDE Adverse Event Report: COVIDIEN 980 VENTILATOR; VENTILATOR, CONTINUOUS, FACILITY USE

COVIDIEN 980 VENTILATOR; VENTILATOR, CONTINUOUS, FACILITY USE
Model Number 980X1JADIJJ
Medical Device Problem Codes Device Emits Odor (1425); No Flow (2991)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/27/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Section a patient information and section e initial reporter cannot be provided due to japanese privacy regulations.Section e.Japan medtronic personnel reported event to manufacturer on behalf of the customer.H3: medtronic has not received the suspect device/component from the customer for evaluation nor has the device been evaluated by the medtronic service engineer.A review of the ventilator logs indicated the ventilator experience a power loss and loss of ventilation (lov).A photo submitted for a direct current (dc) - dc printed circuit board assembly pcba) that was replaced showed thermal damage to the c77 capacitor on the pcba.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
It was reported that, while in use on a patient, this 980 ventilator's screen was no longer displayed, a "short beeping" sound was heard, there was a burned smell, and ventilation stopped.The patient was removed from the ventilator and placed on an alternate ventilator with no injury.
 
Additional Manufacturer Narrative
Section d9 updated due to parts returned section h6 evaluation code method (annex b) additional code added h3 device evaluation summary: medtronic conducted an investigation based upon all information received.It was reported that, while in use on a patient, this pb980 ventilator's screen was no longer displayed, a "short beeping" sound was heard, there was a burned smell, and ventilation stopped.A review of the ventilator logs indicated the ventilator experienced a power loss and loss of ventilation (lov).The device was available for evaluation.The service personnel (sp) inspected the ventilator, found traces of thermal damage on the direct current-direct current (dc-dc) converter printed circuit board assembly (pcba) and replaced the dc-dc converter pcba.Additionally, sp also replaced damaged batteries.The unit passed all calibrations and tests per manufacturer specifications at the time of service.Per the provided film/image of the battery packs test report, it was identified that the units displayed a red light emitting diode (led) after being installed, which confirms the batteries to be faulty.One dc-dc converter pcba was returned to medtronic for analysis.On review of the provided images and visual inspection of the returned pcba, it was observed that the capacitor c77 on the dc-dc converter pcba was thermally damaged.If a failure of the c77 occurs while in use on a patient, the ventilator response would be a loss of ventilation to the patient.A design improvement was introduced for the dc-dc converter pcba to address tantalum(tamno2) type capacitor issues which applies to c77.The cause of the reported event was isolated to a faulty c77 on the dc-dc converter pcba, which can create a surge of power that can affect the batteries.There is an existing corrective action regarding the dc-dc converter pcba.The batteries are included in a trending and monitoring plan.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
980 VENTILATOR
Common Device Name
VENTILATOR, CONTINUOUS, FACILITY USE
Manufacturer (Section D)
COVIDIEN
micheal collins rd mervue
galway
EI 
Manufacturer (Section G)
COVIDIEN
micheal collins rd mervue
galway
EI  
Manufacturer Contact
justin ellis
8200 coral sea st ne
mounds view, MN 55112
7635265677
MDR Report Key21404813
Report Number8020893-2025-00032
Device Sequence Number21221907
Product Code CBK
UDI-Device Identifier10884521171558
UDI-Public10884521171558
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K193056
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/03/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number980X1JADIJJ
Device Catalogue Number980X1JADIJJ
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/29/2025
Supplement Date Received by Manufacturer04/03/2025
Initial Report FDA Received Date02/18/2025
Supplement Report FDA Received Date04/03/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/17/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown